Alert archive / West Virginia / Flash Flood Warnings in 2018

Flash Flood Warning 45, NWS Charleston, WV

July 15, 2018Randolph County, West Virginia

NWS Charleston, WV issued this flash flood warning at Jul 15, 2018, 4:42 PM EDT for Randolph County, West Virginia. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 15, 2018, 4:42 PM EDT (20:42 UTC)
Expired
Jul 15, 2018, 7:31 PM EDT
In force
3 hr
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Flood severity
None

County Randolph County, WV

The radar

The Sterling radar (KLWX), 176 km from the middle of the area, began a volume at 20:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 15, 5:30 PM EDTFLASH FLOODHarman, WVROUTE 32 IN HARMAN WAS CLOSED BOTH DIRECTIONS FOR SEVERAL HOURS DUE TO HIGH WATER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 48 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 8.7 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2018-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 534 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2018-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
534 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
1104 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

853 
WGUS51 KRLX 152042
FFWRLX
WVC083-160245-
/O.NEW.KRLX.FF.W.0045.180715T2042Z-180716T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
442 PM EDT SUN JUL 15 2018

The National Weather Service in Charleston West Virginia has issued a

* Flash Flood Warning for...
  Northeastern Randolph County in northeastern West Virginia...

* Until 1045 PM EDT Sunday.

* At 442 PM EDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to three inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Harman and Dryfork. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.

Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.

You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3893 7943 3893 7946 3890 7945 3889 7948
      3889 7952 3887 7951 3884 7954 3880 7951
      3878 7951 3869 7960 3866 7960 3866 7963
      3868 7963 3869 7968 3900 7960 3897 7951
      3898 7948 3897 7941 3896 7941

$$

08
1 follow-up statement
629 
WGUS71 KRLX 152331
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
731 PM EDT SUN JUL 15 2018

WVC083-152341-
/O.CAN.KRLX.FF.W.0045.000000T0000Z-180716T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Randolph WV-
731 PM EDT SUN JUL 15 2018

...THE FLASH FLOOD WARNING FOR NORTHEASTERN RANDOLPH COUNTY IS
CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3893 7943 3893 7946 3890 7945 3889 7948
      3889 7952 3887 7951 3884 7954 3880 7951
      3878 7951 3869 7960 3866 7960 3866 7963
      3868 7963 3869 7968 3900 7960 3897 7951
      3898 7948 3897 7941 3896 7941

$$

08

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Jul 15, 3:46 PM EDT, 56 minutes earlier.

Area forecast discussion, Jul 15, 3:46 PM EDT, 56 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
346 PM EDT Sun Jul 15 2018

.SYNOPSIS...
Weak upper disturbances through Monday with showers and storms.
A cold front crosses Tuesday. High pressure Wednesday through
Thursday. Low pressure Friday through Sunday.

&&

.NEAR TERM /THROUGH MONDAY/...
As of 150 PM Sunday...

Starting to see a bit of an uptick in shower and thunderstorm
activity this afternoon, and will continue to see occasional
showers and thunderstorms through the period, as multiple
shortwaves moves through the area, triggering storms in the
moist, unstable atmosphere. Threat for severe during the period
remains rather low with overall lack of good dynamics/shear, but
still can't totally rule out an isolated wind threat, should a
storm get tall enough. With anomalously high moisture content of
air, satellite estimates of 1.5 inches pw, and overall light
steering flow, any storms that develop will contain heavy
downpours, and be slow movers. An isolated water issue is
possible, although threats for this will increase in coming days
as convection coverage increases out ahead of approaching front.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
As of 345 PM Sunday...

Southern stream short wave trough exits Monday evening, but a
northern stream trough approaches and drives a cold front toward
the area overnight Monday night. Coverage of showers and
thunderstorms decreases with the loss of heating and exodus of
the southern stream trough Monday evening, but increases again
overnight and Tuesday morning, mainly east of the Ohio River, as
the cold front approaches. With pw values close to two inches,
locally heavy downpours are possible, and gusty winds can occur
early on. The rain will need watched in areas that get hard
hard between now and Monday.

Mid level dry air arrives Tuesday as the front approaches. While
sunshine will destabilize the atmosphere over the middle Ohio
Valley Tuesday afternoon, there will be too little moisture
left for anything more than an isolated storm, even with he
front still nearby.

Clearing continues Tuesday evening behind the front. While this
may allow for post rain fog, the pressure gradient between the
front, and canadian high pressure building toward the area
from the northwest, is progged top be strong enough to support
20 kts just off the deck. Therefore, the fog is not likely to
be widespread or persistent.

The high brings dry weather Wednesday and Wednesday night as it
builds in from the northwest. The high may be close enough to
allow winds to die down and allow valley fog to form overnight
Wednesday night.

Central guidance temperatures accepted, except lowered a bit in
the valleys Tuesday night via the MET. Wednesday night looks
like the coolest night of the week, with nearly ideal
radiative cooling conditions.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
As of 345 PM Sunday...

Period starts dry Thursday into Thursday night, as high
pressure slowly exits. A southern stream trough crosses Friday
and Friday night, and then a mid stream trough digs in for the
weekend, with a surface low and cold front. All of this is
likely to make for unsettled weather Friday through next
weekend.

Central guidance temperatures accepted, which reflect lows near
normal, but highs slowly sagging below normal given the
unsettled weather.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
As of 150 PM Sunday...

Scattered showers and thunderstorms, particularly through 03Z
with brief MVFR/IFR restrictions. After 06Z, expect MVFR/IFR
valley fog to develop, along with the possibility of fog in
areas that receive precipitation today. Any fog that does form
will dissipate after 13Z, with a return of mostly VFR
conditions, however, convection will increase in coverage once
again particularly after 15Z.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z MONDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing of showers and thunderstorms this
afternoon/evening may differ from forecast. More widespread fog
may form tonight than currently forecast, particularly if
coverage of convection this afternoon is greater than forecast.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    L

AFTER 18Z MONDAY...
Brief IFR restrictions in showers and thunderstorms through
Tuesday. Morning fog possible mid week.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...TRM/SL
NEAR TERM...SL
SHORT TERM...TRM
LONG TERM...TRM
AVIATION...SL
Hazardous weather outlook, Jul 15, 3:46 AM EDT, 12 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
346 AM EDT Sun Jul 15 2018

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>526-160800-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
346 AM EDT Sun Jul 15 2018

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...Today and Tonight.

Scattered showers and thunderstorms may develop, mainly this
afternoon and last into the evening hours. The stronger storms may
produce locally heavy downpours and gusty winds.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Mainly afternoon thunderstorms on Monday and Tuesday may produce
locally heavy downpours and gusty winds. Any slow moving
thunderstorms will have the potential to produce isolated flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 15, 3:23 PM EDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Charleston WV
323 PM EDT SUN JUL 15 2018

VAZ004-WVZ024-033-034-151945-
Buchanan-Wyoming-McDowell-Mingo-
323 PM EDT SUN JUL 15 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL BUCHANAN...
NORTHWESTERN MCDOWELL...SOUTHEASTERN MINGO AND SOUTHWESTERN WYOMING
COUNTIES...

At 322 PM EDT, a strong thunderstorm was located near Woodman, or 17
miles northeast of Grundy, moving east at 15 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Hanover, R.d. Bailey Lake, Gilbert Creek, Gilbert, Iaeger, Panther
and Hampden.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Excessive runoff from heavy rainfall will cause elevated levels on
small creeks and streams, and ponding of water on country roads and
farmland along the banks of creeks and streams.

LAT...LON 3749 8205 3754 8197 3755 8197 3753 8201
      3755 8204 3753 8205 3754 8205 3754 8206
      3756 8208 3768 8191 3767 8191 3766 8189
      3768 8187 3748 8166 3739 8200
TIME...MOT...LOC 1922Z 249DEG 14KT 3751 8196

08
Special weather statement, Jul 15, 4:03 PM EDT, 39 minutes before
Special Weather Statement
National Weather Service Charleston WV
403 PM EDT SUN JUL 15 2018

WVZ526-152030-
Southeast Randolph-
403 PM EDT SUN JUL 15 2018

...STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN RANDOLPH COUNTY...

At 402 PM EDT, strong thunderstorms were located 11 miles northwest
of Upper Tract, or 16 miles northwest of Franklin, moving east at
10 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Harman, Dryfork and Glady.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Excessive runoff from heavy rainfall will cause elevated levels on
small creeks and streams, and ponding of water on country roads and
farmland along the banks of creeks and streams.

LAT...LON 3892 7937 3893 7945 3890 7945 3889 7948
      3889 7952 3887 7951 3884 7954 3879 7950
      3869 7960 3866 7960 3866 7963 3868 7963
      3869 7966 3867 7968 3877 7979 3899 7958
      3897 7951 3898 7947 3896 7935
TIME...MOT...LOC 2002Z 249DEG 49KT 3886 7946

08
Special weather statement, Jul 15, 4:16 PM EDT, 26 minutes before
Special Weather Statement
National Weather Service Charleston WV
416 PM EDT SUN JUL 15 2018

WVZ017-019-152045-
Ritchie-Wirt-
416 PM EDT SUN JUL 15 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN RITCHIE AND CENTRAL
WIRT COUNTIES...

At 415 PM EDT, a strong thunderstorm was located 11 miles east of
Elizabeth, moving east at 55 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Elizabeth, Morristown, Brohard, Cherry and Palestine.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3904 8116 3901 8119 3896 8139 3904 8156
      3913 8131
TIME...MOT...LOC 2015Z 247DEG 49KT 3907 8119

08

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 3:23 PM EDTSpecial Weather StatementRLXMcDowell22 min
Jul 15, 4:03 PM EDTSpecial Weather StatementRLXPendleton27 min
Jul 15, 4:16 PM EDTSpecial Weather StatementRLXWirt29 min
Jul 15, 4:55 PM EDTFlash Flood WarningRLXBarbour, Harrison, Randolph, Taylor3 hr
Jul 15, 5:31 PM EDTSpecial Weather StatementRLXRitchie29 min
Jul 15, 5:33 PM EDTSpecial Weather StatementRLXRaleigh27 min
Jul 15, 5:57 PM EDTSpecial Weather StatementRLXPocahontas, Randolph48 min
Jul 15, 6:13 PM EDTSpecial Weather StatementRLXRaleigh47 min
Jul 15, 7:01 PM EDTSpecial Weather StatementRLXWebster44 min
Jul 15, 7:20 PM EDTSpecial Weather StatementRLXFayette25 min
Jul 15, 7:43 PM EDTSpecial Weather StatementRLXWebster47 min

Nearby

Flash Flood Warnings in West Virginia, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.